WebMD Health News
Michael W. Smith, MD
Oct. 19, 2007 -- The FDA is alerting men taking the erectile dysfunctiondrugsCialis, Levitra, and Viagra of the potential risk of sudden hearing
The FDA has received 29 reports of men who had sudden hearing loss while
taking Cialis, Levitra, or Viagra.
"Hearing loss was already
noted in the Viagra labeling from the time of its approval, but not in labeling
for Cialis or Levitra," FDA spokewsoman Rita Chapelle tells
WebMD via email.
"Now, all three labels will
note this possible risk, and in a more prominent way," says
The same warning applies to Revatio, a drug used to treat a rare but
potentially fatal lung condition called pulmonary artery hypertension. Revatio
has the same active ingredient as Viagra.
In pulmonary artery hypertension, continuous high blood pressure in the
arteries of the lungs weakens the heart muscle and can lead to heart failure
The FDA advises men taking Cialis, Levitra, or Viagra who experience sudden
hearing loss to immediately stop taking the drug and seek prompt medical
Patients taking Revatio who experience sudden hearing loss should continue
taking their medication but should contact their doctor for further
Because Revatio is used to treat a potentially life-threatening condition,
the FDA doesn't recommend that patients abruptly stop taking the drug.
In April, the Journal of Laryngology & Otology published a case
report of a man who experienced sudden hearing loss while taking Viagra.
After learning of that case, the FDA searched its database of reported
adverse events for instances of hearing loss with Viagra-like drugs.
The FDA found 29 reports of sudden hearing loss -- both with and without
ringing in the ears, vertigo, or dizziness -- in men taking Viagra, Cialis, or
Levitra. Hearing loss was also reported in a few patients in clinical trials of
There have also been cases of hearing loss reported in patients using
Revatio, according to the FDA.
In most of the cases, the hearing loss involved one ear. The hearing loss
was either a partial or complete loss of usual hearing.
In about one-third of the reported cases, hearing loss was
temporary. In the rest of the cases, hearing loss was ongoing at the time
of the report or the final outcome wasn't described in the report.
Viagra, Levitra, and Cialis haven't been proven to cause hearing loss, but
the alert was warranted due to "the strong relationship between the use of
these drugs and sudden hearing loss in these cases," states the FDA.
SOURCES: News release, FDA. Rita
Chappelle, FDA spokeswoman. FDA: "Questions and Answers About
Viagra, Levitra, Cialis, and Revatio: Possible Sudden Hearing Loss."
Here are the most recent story comments.View All
© 2015 Ramar Communications |
Site Map |
Privacy Statement |
Copyright & Trademark Notice |
EEO Report |
FCC Public Files |
Closed Captioning |